Florida, 2013

Funnel Cloud in Florida, May 2, 2013

May 2, 2013 · NWS MLB · 1 event in 1 county or zone

Three funnel clouds were observed over Hutchinson Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Three funnel clouds were observed over Hutchinson Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 2, 2:47 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, May 2, 2:47 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
347 AM EDT THU MAY 2 2013

.DISCUSSION...

...AREAS OF HEAVY RAIN AND A FEW STRONG STORMS THROUGH LATE WEEK...

TODAY...THE UPPER LEVEL PATTERN REMAINS SIMILAR TODAY TO YESTERDAY
WITH THE SHORTWAVE TROUGH/UPPER LEVEL LOW OVER THE NORTHERN GULF
COAST CONTINUING TO SLIDE EASTWARDS AND SEVERAL VORT MAXES ROTATING
AROUND IT INTO THE PENINSULA. TEMPS ALOFT WILL TAKE A DIP TODAY AS
THE UPPER LEVEL LOW SLIDES CLOSER TO THE FL PENINSULA AND 500MB
TEMPS DROP TO BETWEEN -12C AND -14C THIS AFTERNOON.

DEEP MOISTURE WILL REMAIN IN PLACE KEEPING PWATS BETWEEN
1.5"-1.7"...THOUGH THERE IS EXPECTED TO BE A SLIGHT NORTHWARD
SHIFT OF THE HIGHEST PWATS WITH TIME AS THE TROUGH APPROACHES AND
THE UPPER LEVEL FLOW BECOMES MORE SOUTHWEST. THE SOUTHERN BRANCH
OF THE JET STREAM WILL REMAIN S OF CENTRAL FL WHERE IT WILL
CONTINUE TO PRODUCE STRONG UPPER LEVEL DIVERGENCE.

AT THE SURFACE...THE INVERTED TROUGH IS EXPECTED TO DAMPEN OUT AND
BE PUSHED INTO SOUTH FLORIDA AS THE HIGH OVER THE MID ATLANTIC
SLIDES FURTHER SOUTH. THE MUCH ANTICIPATED WEAK LOW IS FORECAST TO
DEVELOP BY THIS EVENING OVER THE SOUTHEAST GULF OF MEXICO AHEAD OF
THE SHORTWAVE.

SATELLITE IMAGERY SHOWS SOME BREAKS IN THE MID AND HIGH CLOUDS THIS
MORNING WITH NOT AS MUCH IN THE WAY OF UPSTREAM DEVELOPMENT OVER THE
EASTERN GULF. WHILE SKIES ARE EXPECTED TO REMAIN OVERALL MOSTLY
CLOUDY THROUGH THE DAY...THERE SEEMS TO BE A BETTER OPPORTUNITY FOR
MORE DAYTIME HEATING THAN WE SAW YESTERDAY.

ALL IN ALL...IT WILL BE ANOTHER WET DAY ACROSS EAST CENTRAL FLORIDA
WITH THE POSSIBILITY FOR VERY HEAVY RAIN WITHIN ANY ACTIVITY. THERE
DOES NOT APPEAR TO BE ANY REGION MORE FAVORED FOR ACTIVITY...SO POPS
REMAIN 70 PERCENT ACROSS THE ENTIRE AREA. HIGHS IN THE UPPER 70S TO
LOW 80S...THOUGH TEMPS COULD CLIMB INTO THE MID 80S IN A FEW PLACES
WITH MORE SUN.

TONIGHT...SURFACE LOW WILL BE MEANDERING OVER THE EASTERN GULF
OVERNIGHT WITH EASTERLY FLOW INCREASING BETWEEN THE LOW AND THE HIGH
TO THE NORTH. SHOWERS AND STORMS EXPECTED TO CONTINUE THROUGH THE
OVERNIGHT HOURS WITH THE BEST COVERAGE ALONG THE COAST...ESPECIALLY
FROM BREVARD COUNTY NORTHWARDS WHERE COASTAL CONVERGENCE COULD LEAD
TO LOCALLY HIGH RAINFALL TOTALS. LOWS IN THE UPPER 60S TO LOW 70S.

FRI-SAT...THERE HAS BEEN LITTLE OVERALL CHANGE IN THE BIG PICTURE
WITH A WEAK SURFACE LOW PROGGED TO MOVE FROM THE EASTERN GULF
ACROSS THE SOUTHERN PART OF THE STATE. AT THE SAME TIME A LARGE
HIGH PRESSURE RIDGE OVER THE EASTERN SEABOARD WILL PUSH A WEAK
BACK DOOR FRONT TOWARDS EAST CENTRAL FLORIDA. THESE TWO FEATURES
WILL COMBINE TO INCREASE EASTERLY WINDS AND LOW LEVEL CONVERGENCE.
THIS KIND OF SETUP OFTEN RESULTS IN A CHANCE FOR HEAVY RAINFALL...
PARTICULARLY ON THE COAST. A MID-LATE MAY CASE IN 2009 COMES TO
MIND WHERE UPWARDS OF 20 INCHES OF RAIN OCCURRED ALONG A PORTION
OF OUR COAST. HAVE TOYED WITH ISSUING A FLOOD WATCH BUT WILL LET
THE DAY SHIFT TAKE ANOTHER LOOK AT THE POTENTIAL SETUP.

REGARDLESS...HIGH POPS ARE IN STORE FOR FRI AND HAVE SETTLED ON 70
PERCENT AREAWIDE FOR NOW. THE GFS SHOWS THE FOCUS FOR HEAVY RAIN
SHIFTING TOWARDS THE NORTH COAST FRI NIGHT AND SAT. WILL GO WITH
50 PERCENT POPS DURING THIS PERIOD EXCEPT FOR LIKELY POPS ALONG
THE COAST FRI NIGHT AND THE NORTH COAST ON SAT.

SUN...WEAK FRONTAL BOUNDARY ASSOCIATED WITH A LOW PRESSURE CENTER
IN THE MISSISSIPPI/TENNESSEE VALLEY IS FORECAST TO BE APPROACHING.
THE LOW PRESSURE CENTER THAT TRAVERSED THE SOUTHERN PART OF THE
STATE IS SHOWN WEAKENING AND SHIFTING INTO THE NORTHERN BAHAMAS.
THE GFS GRADUALLY ADVECTS DRIER AIR IN FROM THE WEST. THIS SHOULD
LOWER POPS CONSIDERABLY TO 20 PERCENT...EXCEPT 30 PERCENT FOR THE
NORTH COAST.

MON-THU...LOW PRESSURE IS FORECAST TO MOVE SLOWLY ACROSS THE
SOUTHEAST STATES AND REACH THE MID ATLANTIC COAST ON THU. THIS
WILL PROVIDE A DRIER WESTERLY FLOW...BUT MOS HOLDS ON TO POPS NEAR
20 PERCENT THROUGH THE PERIOD. THE MODEL SHOWS A WEAK SURFACE
TROUGH PASSING THROUGH ON MON...SO WILL KEEP SLIGHT CHANCE POPS
FOR THAT DAY. AFTER THAT...PRECIPITABLE WATER LOOKS TO BE AN INCH
OR LESS...SO WILL NOT MENTION RAIN CHANCES...THOUGH THE MODEL DOES
SHOW ANOMALOUSLY LOW HEIGHTS AND GENERATES LIGHT RAINFALL AMOUNTS
EACH DAY. ALONG WITH THE DRYING...TEMPS WILL BE KNOCKED DOWN A FEW
DEGREES AND SHOULD BE A FEW DEGREES BELOW NORMAL.

&&

.AVIATION...
WDSPRD -RA WITH EMBEDDED TSRA CONTINUING THROUGH THE EARLY MORNING
HOURS WITH COVERAGE DIMINISHING ACROSS THE TREASURE COAST INTO
OKEECHOBEE COUNTY THROUGH THE MORNING. EXPECT COVERAGE OF SHRA/TSRA
TO INCREASE AREAWIDE AFTER 15Z WITH DAYTIME HEATING. ANY STORMS MAY
CONTAIN WIND GUSTS IN EXCESS OF 35KTS IN ADDITION TO TEMPO IFR
CONDITIONS.

&&

.MARINE...
TODAY-TONIGHT...WINDS WILL FRESHEN OUT OF THE E/NE THIS MORNING AS
HIGH PRESSURE OVER THE MID ATLANTIC INTERACTS WITH A DEVELOPING
STORM SYSTEM OVER THE EASTERN GULF OF MEXICO. WINDS BECOMING
15-20KTS BY LATE MORNING NORTH OF THE CAPE AND OVER THE REST OF THE
WATERS NORTH OF SEBASTIAN INLET BY THE AFTERNOON. FURTHER SOUTH
WINDS WILL REMAIN 10-15KTS IN CLOSER PROXIMITY TO THE DEVELOPING
LOW. WINDS WILL VEER MORE EAST-SOUTHEAST WITH TIME. FRESH SWELL WILL
WORK ITS WAY INTO THE LOCAL ATLANTIC AS THE WINDS INCREASE...SEAS
4-5FT EARLY THIS MORNING WITH UP TO 6 FT FAR OFFSHORE NORTH OF THE
CAPE. SEAS WILL BUILD TO 5-6FT NEARSHORE AND 6-9FT OFFSHORE BY LATE
THIS EVENING. DOMINANT PERIODS 13-15SEC THIS MORNING SHORTENING TO
9-10SEC IN THE AFTERNOON.

FRI-SAT...HIGH PRESSURE ALONG THE EASTERN SEABOARD AND WEAK LOW
PRESSURE CENTER PUSHING ACROSS SOUTH FLORIDA WILL PRODUCE QUITE
STRONG EASTERLY WINDS. THERE SHOULD ALSO BE A CONSIDERABLE AMOUNT
OF SHOWERS AND STORMS.

SUN...FRONTAL TROUGH MOVING SLOWLY ACROSS THE WATERS SHOULD START
TO WEAKEN THE PRESSURE GRADIENT AND PUSH THE WIDESPREAD RAINFALL
GRADUALLY SEAWARD.  HOWEVER...SEAS WILL BE SLOW TO SUBSIDE.

MON...A WESTERLY FLOW IS FORECAST 10-15 KNOTS...WHICH SHOULD ALLOW
SEAS TO GRADUALLY SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  68  78  68 /  70  70  70  60
MCO  80  67  82  66 /  70  50  70  50
MLB  78  69  80  68 /  70  60  70  60
VRB  78  69  81  68 /  70  60  70  60
LEE  79  67  79  65 /  70  50  70  50
SFB  79  67  82  66 /  70  60  70  50
ORL  79  68  81  67 /  70  50  70  50
FPR  78  69  81  68 /  70  50  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY
     FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET
     TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 8 PM EDT
     SATURDAY FOR WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT
     SATURDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...MOSES
LONG TERM....LASCODY
Hazardous weather outlook, May 2, 3:23 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
423 AM EDT THU MAY 2 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-021600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
423 AM EDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE ONGOING ACROSS
THE REGION EARLY THIS MORNING. ACTIVITY IS EXPECTED TO BRIEFLY
DIMINISH IN COVERAGE THROUGH MID MORNING...WITH DAYTIME HEATING
LEADING TO REDEVELOPMENT OF SHOWERS AND STORMS THROUGH THE
AFTERNOON AND EVENING HOURS. THE APPROACH OF AN UPPER LEVEL SYSTEM
WILL ALLOW SHOWERS AND STORMS TO CONTINUE WELL PAST SUNSET.

THE CONTINUED PRESENCE OF COOL AIR ALOFT MAY ALLOW FOR A FEW STORMS
TO BECOME STRONG. WIND GUSTS IN EXCESS OF 50 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH STRONGER
STORMS TODAY.

.FLOOD IMPACT...
A VERY MOIST ATMOSPHERE WILL CONTINUE TO PRODUCE PERIODS OF HEAVY
RAIN ACROSS EAST CENTRAL FLORIDA TODAY AND TONIGHT. THIS RAINFALL
WILL LEAD TO NUISANCE FLOODING IN LOW SPOTS AND ON ROADWAYS IN
TRADITIONALLY FLOOD PRONE AREAS...AND WILL AGGRAVATE ANY ONGOING
STANDING WATER OR FLOODING FROM YESTERDAY'S RAINFALL.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS TODAY MAY PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER ACROSS
INLAND LAKES...THE INTRACOASTAL AND LOCAL ATLANTIC WATERS. STORMS
WILL GENERALLY MOVE TO THE NORTH...WITH MORE OF A NORTHWEST MOTION
NORTH OF THE ORLANDO METRO AND NORTHEAST ACROSS AREAS SOUTH.

.WIND AND SEA IMPACT...
EAST-NORTHEAST WINDS WILL INCREASE TO 15 TO 20 KNOTS NORTH OF THE
CAPE LATER THIS MORNING...AND OVER THE WATERS NORTH OF SEBASTIAN
INLET THIS AFTERNOON. SEAS WILL BUILD TO 5-7FT NEARSHORE AND 6-9FT
OFFSHORE BY LATE TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT
NORTH OF SEBASTIAN INLET STARTING THIS AFTERNOON...AND OVER ALL
THE WATERS BY TONIGHT.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL OF AROUND 3 FEET WILL CONTINUE TO PRODUCE A
HIGH RISK OF RIP CURRENTS IN THE SURF ZONE. INCREASING ONSHORE
FLOW WILL ALSO LEAD TO ROUGH SURF. IF HEADING TO THE BEACH
TODAY...CHECK WITH YOUR LOCAL BEACH PATROL FOR ADDITIONAL
INFORMATION ABOUT OCEAN HAZARDS. NEVER ENTER THE ROUGH SURF ALONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE CHANCE FOR SHOWERS AND STORMS WILL REMAIN WELL ABOVE NORMAL
THROUGH SATURDAY. LOCALLY STRONG STORMS WILL BE POSSIBLE EACH
AFTERNOON WITH GUSTY WINDS...FREQUENT LIGHTNING...AND FLOODING
RAINS.

STRONG ONSHORE FLOW AND BUILDING SEAS WILL CONTINUE TO PRODUCE
HAZARDOUS BOATING CONDITIONS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, May 2, 5:35 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
635 AM EDT THU MAY 2 2013

FLZ059-021100-
ST. LUCIE-
635 AM EDT THU MAY 2 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH AND SMALL HAIL OVER NORTHEASTERN ST. LUCIE COUNTY...

* UNTIL 700 AM EDT.

AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER FORT
PIERCE INLET...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...PEPPER BEACH PARK...AND FORT
PIERCE OCEAN PARK..

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2739 8028 2740 8028 2742 8029 2743 8030
      2745 8030 2745 8031 2743 8031 2739 8029
      2737 8031 2756 8036 2755 8031 2741 8026
      2740 8026
TIME...MOT...LOC 1034Z 251DEG 7KT 2749 8029

MOSES
Special weather statement, May 2, 8:46 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
946 AM EDT THU MAY 2 2013

FLZ058-059-064-021430-
MARTIN-OKEECHOBEE-ST. LUCIE-
946 AM EDT THU MAY 2 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER WESTERN MARTIN
COUNTY...

* UNTIL 1030 AM EDT.

AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER J AND S
FISH CAMP AND US HIGHWAY 441...MOVING EAST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2706 8066 2709 8067 2710 8067 2716 8072
      2719 8076 2736 8068 2724 8043 2700 8063
TIME...MOT...LOC 1344Z 264DEG 6KT 2709 8065

JP

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Martin

When
May 2, 8:48 AM EST
Where
Martin County, 1.68 mi ENE of Waveland
Reported by
Trained Spotter
Coordinates
27.212, -80.176

A weather spotter observed three funnel clouds over Hutchinson Island, moving offshore.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442003.